Alert archive / Indiana / Special Weather Statements in 2017

Special Weather Statement, NWS Northern Indiana

August 3, 2017Marshall County, Saint Joseph County, Starke County, Indiana; Cass County, Michigan

NWS Northern Indiana issued this special weather statement at Aug 3, 2017, 11:12 PM EDT for Marshall County, Saint Joseph County, Starke County, Indiana; Cass County, Michigan. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 11:12 PM EDT (03:12 UTC)
Expired
Aug 4, 2017, 12:00 AM EDT
In force
48 min
Issued by
NWS Northern Indiana

Counties Marshall County, IN, Saint Joseph County, IN, Starke County, IN, Cass County, MI

The radar

The Northern Indiana radar (KIWX), 58 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.2 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2243 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2243 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.2
Supercell composite
12.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS83 KIWX 040312
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
1112 PM EDT THU AUG 3 2017

INZ003>005-012>014-MIZ077>079-040400-
La Porte-St. Joseph-Marshall-Elkhart-Pulaski-Starke-St.
Joseph-Berrien-Cass-
1112 PM EDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ELKHART...
ST. JOSEPH...NORTHWESTERN PULASKI...STARKE...NORTHERN MARSHALL...
SOUTHEASTERN LA PORTE...CASS...NORTHWESTERN ST. JOSEPH AND
SOUTHEASTERN BERRIEN COUNTIES...

At 1112 PM EDT/1012 PM CDT/, radar indicated strong thunderstorms
were located along a line extending from near Niles to near North
Judson. Movement was northeast at 45 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with 
these storms. Isolated wind gusts to 60 mph will be possible with 
the strongest storms. 

Locations impacted include...
South Bend, Elkhart, Mishawaka, Niles, Plymouth, Dowagiac, Bremen,
Knox, Georgetown, Gulivoire Park, Granger, Simonton Lake, Dunlap,
Osceola, Walkerton, North Liberty, Cassopolis, North Judson, Wakarusa
and Edwardsburg.

This includes Interstate 80 in Indiana between mile markers 69 and
97.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4192 8625 4207 8589 4207 8557 4131 8621
      4109 8693 4110 8693
TIME...MOT...LOC 0312Z 244DEG 37KT 4189 8623 4118 8683 

$$

FISHER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 3, 10:26 PM EDT, 46 minutes earlier.

Area forecast discussion, Aug 3, 10:26 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1026 PM EDT Thu Aug 3 2017

.SYNOPSIS...
Issued at 345 PM EDT Thu Aug 3 2017

Thunderstorms will continue across the area through early tonight
ahead of a strong cold front and associated vigorous upper level
system. Much cooler weather will arrive Friday with highs only in
the 60s over northwest Indiana and the lower 70s over most of
northwest Ohio. The cool air will continue over the area through
Tuesday with highs in the 70s.

&&

.UPDATE...
Issued at 1020 PM EDT Thu Aug 3 2017

Round 1 of storms departing to the east with next batch already on
our doorstep with scattered storms in far NW parts of the area,
extending back to the southwest. Few strong to locally severe
storms were noted earlier back over Illinois but storms have
generally congealed and are tracking ENE. Unsure how much more
coverage will change in the coming hours with HRRR suggesting more
expansion and some intensification possible. Still some bowing
segments noted from time to time but one of the better looking
ones that passed through Kankakee, IL did little more than around
35 mph winds. Will hold with 50 pops as the storms move through
and go with sct wording for the time being with the bulk of the
convection moving through in the span of an hour or 2 tops.

Other change to grids was to increase winds into tomorrow over
land and lake and move up start of small craft advisory and beach
hazards a few hours based on faster arrival of winds.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 342 PM EDT Thu Aug 3 2017

Storms were continuing to develop upstream over Illinois ahead of an
upper level TROF and an associated cold front. Mid afternoon surface
based CAPEs had risen above 4000 J/Kg per SPC meso analysis over
Central Illinois where storms were becoming better organized. Mid
level lapse rates were still quite stable and should limit overall
storm development. Expect marginally severe storms with hail to near
1 inch and wind gusts approaching 58 mph mainly west of highway 31
before 10 pm EDT, with activity diminishing overnight. Otherwise,
the cold front will move across the area tonight and bring much
cooler weather for Friday. Kept highs in the 60s over northwest
areas. Will continue the Beach Hazard Statement for Friday given a
fall type strong pressure gradient behind the front.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 342 PM EDT Thu Aug 3 2017

Cooler air will continue over the area through early next week with
highs in the 70s as northwest flow aloft persists. Occasional upper
level disturbances moving through an amplifying upper level TROF
will provide chances for showers and storms Sunday and Monday, and
possibly again Thursday. High temperatures should recover a few
degrees by Wednesday and possibly top 80 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 725 PM EDT Thu Aug 3 2017

A lull in showers and thunderstorms occurs early before the cold
front comes in perhaps with one more chance of showers and
storms. Behind the cold front, expect cooling and subsidence and,
with the entrance of a low level jet, a hint at the possibility of
stratus clouds enters the mind rather than fog. Models have CIGs
dropping to MVFR levels and will go with that thinking for now.
Also, with the low level jet nearby, we'll have to keep an eye on
if any LL Shear forms overnight, but will keep it out at this
time.

Low level jet will remain nearby the region on Friday allowing for
gusty winds during the time of diurnal heating.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from 5 AM CDT Friday through Saturday
     morning for INZ003.

MI...Beach Hazards Statement from 6 AM EDT Friday through Saturday
     morning for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 6 AM Friday to 11 AM EDT Saturday for
     LMZ043-046.

&&

UPDATE...Fisher
SYNOPSIS...Skipper/Roller
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 3, 5:37 AM EDT, 17 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
537 AM EDT Thu Aug 3 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-041000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
537 AM EDT Thu Aug 3 2017 /437 AM CDT Thu Aug 3 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

An isolated thunderstorm is possible late this afternoon mainly
west of US 31. Scattered thunderstorms are more likely this evening
west of I 69 and after midnight east of I 69. An isolated strong
storm with small hail and gusty winds is possible across northern
Indiana this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a low chance for thunderstorms late Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-041000-
La Porte-Berrien-
537 AM EDT Thu Aug 3 2017 /437 AM CDT Thu Aug 3 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected from late this afternoon through
this evening. An isolated strong storm with small hail and gusty
winds is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dangerous swimming conditions are expected Friday through Saturday
morning along the Lake Michigan shoreline.

There is a low chance for thunderstorms late Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-041000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
537 AM EDT Thu Aug 3 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected from late this afternoon through
this evening. An isolated strong storm with small hail and gusty
winds is possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hazardous conditions for small craft are expected from Friday morning
through Saturday morning.

There is a low chance for thunderstorms late Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Aug 3, 7:45 PM EDT, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
745 PM EDT THU AUG 3 2017

INZ018-026-027-033-034-OHZ015-024-040015-
Jay-Blackford-Adams-Allen-Wells-Van Wert-Paulding-
745 PM EDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ALLEN...
EASTERN BLACKFORD...SOUTHEASTERN WELLS...ADAMS...JAY...SOUTHWESTERN
PAULDING AND NORTHWESTERN VAN WERT COUNTIES...

At 744 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Decatur to near Muncie. Movement was
northeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms. Torrential rainfall will also accompany these storms with
one half to locally one inch or rain falling in a short period of
time.

Locations impacted include...
Bluffton, Decatur, Portland, Hartford City, Berne, Dunkirk,
Montpelier, Redkey, Geneva, Monroeville, Convoy, Monroe, Pennville,
Center, Middlebury, Preble, Nottingham, Dixon, Willshire and Scott.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4038 8522 4038 8541 4099 8501 4107 8452
      4073 8476 4073 8480 4066 8480 4031 8504
      4031 8522
TIME...MOT...LOC 2344Z 231DEG 38KT 4084 8488 4020 8548

FISHER
Special weather statement, Aug 3, 8:12 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Northern Indiana
812 PM EDT THU AUG 3 2017

INZ027-034-OHZ005-015-016-024-040045-
Jay-Adams-Henry-Putnam-Van Wert-Paulding-
812 PM EDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ADAMS...
JAY...NORTHWESTERN PUTNAM...SOUTHEASTERN PAULDING...SOUTH CENTRAL
HENRY AND VAN WERT COUNTIES...

At 811 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Convoy to near Redkey. Movement was
northeast at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms. Torrential rainfall is occurring with these storms, which
may cause localized ponding of water.

Locations impacted include...
Van Wert, Portland, Redkey, Geneva, Continental, Holgate, Convoy,
Ottoville, Ohio City, Westchester, Oakwood, Center, Middlebury,
Middle Point, Grover Hill, Willshire, Dupont, Scott, Melrose and
Bryant.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4100 8465 4117 8433 4117 8423 4122 8423
      4130 8407 4073 8449 4073 8480 4031 8480
      4031 8519
TIME...MOT...LOC 0011Z 238DEG 32KT 4098 8462 4036 8511

FISHER
Local storm report, Aug 3, 8:25 PM EDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
825 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND DMG     4 S ANDREWS             40.80N 85.61W
08/03/2017                   HUNTINGTON         IN   EMERGENCY MNGR

            TREE DOWN.

&&

CR
Special weather statement, Aug 3, 8:48 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
848 PM EDT THU AUG 3 2017

OHZ005-015-016-024-025-040145-
Henry-Allen-Putnam-Van Wert-Paulding-
848 PM EDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PUTNAM...SOUTHEASTERN
PAULDING...SOUTHEASTERN HENRY...EASTERN VAN WERT AND ALLEN
COUNTIES...

At 848 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Van Wert to near Delphos
to Celina. Movement was northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Lima, Delphos, Ottawa, Bluffton, Spencerville, Columbus Grove,
Leipsic, Elida, Deshler, Kalida, Continental, Pandora, Holgate,
Glandorf, Ottoville, Mcclure, Spencerville In Allen County, Oakwood,
Hamler and Middle Point.

This includes Interstate 75 between mile markers 119 and 141.

LAT...LON 4064 8411 4066 8411 4066 8422 4069 8422
      4068 8446 4073 8446 4073 8455 4085 8448
      4102 8467 4118 8434 4117 8434 4117 8423
      4123 8423 4140 8389 4065 8388
TIME...MOT...LOC 0048Z 242DEG 33KT 4100 8454 4088 8442 4055 8460

FISHER
Local storm report, Aug 3, 9:01 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
901 PM EDT THU AUG 3 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             1 WNW WILLIAMS          40.93N 85.00W
08/03/2017  M0.75 INCH       ALLEN              IN   PUBLIC

&&

CR
Special weather statement, Aug 3, 11:12 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1112 PM EDT THU AUG 3 2017

INZ003>005-012>014-MIZ077>079-040400-
La Porte-St. Joseph-Marshall-Elkhart-Pulaski-Starke-St.
Joseph-Berrien-Cass-
1112 PM EDT THU AUG 3 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ELKHART...
ST. JOSEPH...NORTHWESTERN PULASKI...STARKE...NORTHERN MARSHALL...
SOUTHEASTERN LA PORTE...CASS...NORTHWESTERN ST. JOSEPH AND
SOUTHEASTERN BERRIEN COUNTIES...

At 1112 PM EDT/1012 PM CDT/, radar indicated strong thunderstorms
were located along a line extending from near Niles to near North
Judson. Movement was northeast at 45 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with
these storms. Isolated wind gusts to 60 mph will be possible with
the strongest storms.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Niles, Plymouth, Dowagiac, Bremen,
Knox, Georgetown, Gulivoire Park, Granger, Simonton Lake, Dunlap,
Osceola, Walkerton, North Liberty, Cassopolis, North Judson, Wakarusa
and Edwardsburg.

This includes Interstate 80 in Indiana between mile markers 69 and
97.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4192 8625 4207 8589 4207 8557 4131 8621
      4109 8693 4110 8693
TIME...MOT...LOC 0312Z 244DEG 37KT 4189 8623 4118 8683

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 8:12 PM EDTSpecial Weather StatementIWXJay33 min
Aug 3, 10:48 PM EDTSevere Thunderstorm WarningIWXLaPorte27 min
Aug 3, 11:58 PM EDTSpecial Weather StatementIWXPulaski, Starke, White32 min
Aug 4, 12:03 AM EDTSpecial Weather StatementIWXElkhart, Kosciusko, Marshall27 min
Aug 4, 12:35 AM EDTSpecial Weather StatementIWXElkhart, LaGrange25 min
Aug 4, 1:08 AM EDTSpecial Weather StatementIWXLaGrange, Steuben37 min
Aug 3, 8:48 PM EDTSpecial Weather StatementIWXAllen, Putnam57 min
Aug 4, 5:13 AM EDTSpecial Weather StatementIWXVan Wert32 min
Aug 4, 5:42 AM EDTSevere Thunderstorm WarningIWXAllen, Putnam, Van Wert48 min

Nearby

Special Weather Statements in Indiana, 2017Special Weather Statements in Michigan, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.